MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48407
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Codes Thrombus (2101); No Code Available (3191)
Date of Event 01/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: zisl-13-59, lot # 8200251; zisl-16-59, lot # 9670712.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a right zenith flex aaa endovascular graft bifurcated main body thrombosed after implantation in early (b)(6) 2019.As the patient presented symptomatic, the physician successfully administered a thrombolytic drug in hopes of breaking down the thrombus, leaving "only a small amount remaining".Afterwards, it was decided that the graft needed to be relined with a custom made distal bifurcated body with an inverted limb, which was initially set aside for another patient.Additional information regarding the event, patient, and device has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Correction: h6 - patient code.E1 - phone: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event details have been received since the previous medwatch form was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on (b)(6) 2020, it was reported that the thrombosis was diagnosed via duplex ultrasound.The patient was on no medication prior to surgery.Post revision surgery, the patient was started on non-vitamin k antagonist oral anticoagulants (noac).The patient had no co-morbidities in addition to the aaa.Following re-lining of the graft, the patient went into renal failure post-operatively.This is only slowly resolving, but expected to normalize over the course of 4 months.No post-op ct imaging has been performed, as duplex surveillance shows the re-lined graft to be patent.
 
Event or Problem Description
No additional patient/event details have been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Correction: d- product identifier, (b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.H6 - additional method code: device not accessible for testing (4117).Investigation ¿ evaluation.The complainant, fiona stanley hospital located in australia, informed cook on 21jan2020 of an incident that was observed the same date involving a zenith flex aaa endovascular graft bifurcated main body with rpn tffb-24-82-zt from lot 8427489.The male patient had been diagnosed with an abdominal aortic aneurysm.The patient had an endovascular aortic repair (evar) in (b)(6) 2019 to treat the aneurysm.During the evar, one main body graft and two leg grafts, including the complaint device, were implanted.In (b)(6) 2020, a thrombosis in the right leg was discovered via duplex ultrasound.A thrombolytic drug infusion was used to break down the thrombus.It was reported to be successful to a large extent with only a small amount of thrombus remaining.The existing grafts were then relined with a custom made device, two leg grafts on the right side, and one leg graft on the left side.The patient went into acute renal failure post-operatively.This was reported to be slowly resolving and expected to normalize over the course of four months.After the revision surgery, the patient was placed on noac (non-vitamin k antagonist oral anti-coagulants).Duplex ultrasound surveillance showed the re-lined graft to be patent.This complaint focuses on mural thrombus in the main body graft that was discovered in the imaging review at four months postop.A review of the documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control and specifications, as well as a review of imaging provided, was conducted during the investigation.The complaint device was not returned for evaluation.However, imaging was provided and sent for expert review.Review of an angiography study dated (b)(6) 2020 found the main body lumen is patent with some mural thrombus evident, which was treated with lysis therapy and relining of the grafts.Another graft (reported as a cmd distal bifurcated body) is placed in the distal main body flex graft with extension iliac legs placed into the mid right eia.Final angiogram shows patent a patent endograft with flow in bilateral legs.Additionally, a document based investigation evaluation was performed.A review of the device master record (dmr) found that sufficient controls and inspections are in place to prevent the release of nonconforming product related to the reported failure mode.A review of the design history file (dhf) found that the affected product is safe and effective for its intended use.A review of the device history record (dhr) was reviewed and found no nonconformances or additional complaints related to this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.A review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 4 warnings and precautions 4.1 general.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.5 implant procedure.¿ systemic anti coagulation should be used during the implantation procedure based on hospital and physician preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.¿ use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization or rupture of the aneurysm.5 adverse events 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ claudication (e.G., buttock, lower limb).¿ embolization (micro and macro) with transient or permanent ischemia or infarction ¿ endoprosthesis: occlusion.¿ graft or native vessel occlusion.¿ renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).8 patient counseling information ¿ physicians must advise each patient that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.11 directions for use.11.1 bifurcated system.11.1.8 contralateral iliac leg placement and deployment.3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until the iliac leg graft overlaps at least one full iliac leg stent (i.E., proximal stent of iliac leg graft) inside the contralateral limb of the main body.If there is any tendency for the main body graft to move during this maneuver, hold it in position by stabilizing the gray positioner on the ipsilateral side.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure both internal iliac patency and a minimum overlap of one full iliac leg stent (i.E., proximal stent of iliac leg graft, maximum overlap of 1.5 stents) within the main body endovascular graft.11.1.11 ipsilateral iliac leg placement and deployment 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one full iliac leg stent (i.E., proximal stent of iliac leg graft) inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.The ifu for the leg grafts states the following relevant information: 4 warnings and precautions.4.1 general.¿ when a 42 or 59 mm leg graft is used on the ipsilateral side, contralateral leg overlap into the contralateral main body limb should be limited to 16 mm.Failure to do so may result in occlusion of the ipsilateral limb.10 directions for use.10.1 zenith alpha spiral-z endovascular leg system.10.1.4 contralateral iliac leg placement and deployment.Note: when using a 42 or 59 mm ipsilateral leg graft, contralateral leg overlap should be limited to 16 mm.3.Remove the femoral sheath and introduce the contralateral iliac leg delivery system into the artery.Advance slowly until the zone between the two proximal gold markers aligns with the gold radiopaque marker at the bifurcation of the main body graft.This will allow between 16 mm and 32 mm of overlap between components.If there is any tendency for the main body graft to move during this maneuver, hold it in position by stabilizing the positioner on the ipsilateral side.4.Confirm position of the distal end of the contralateral iliac leg graft.Reposition the contralateral iliac leg graft if necessary to ensure both internal iliac patency and minimum overlap of 2 stents (16 mm) within the main body endovascular graft.10.1.5 ipsilateral iliac leg placement and deployment 4.Continue advancing slowly until the zone between the two proximal gold markers aligns with the gold radiopaque marker at the bifurcation of the main body graft.Closely align the proximal edge of the ipsilateral leg graft with the proximal edge of the previously placed contralateral leg graft.5.Confirm position of the distal end of the iliac leg graft.Using the gold markers as reference points, reposition the iliac leg graft if necessary to ensure internal iliac patency.Based on the information provided, inspection of the imaging provided, and the results of the investigation, a definitive cause for thrombus was traced to the patient condition and a failure to follow instructions during initial placement of the grafts.Additionally, thrombus formation is a known inherent risk of zenith devices.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9683778
Report Number1820334-2020-00315
Device Sequence Number16997704
Product Code MIH
UDI-Device Identifier10827002484075
UDI-Public(01)10827002484075(17)191221(10)8427489
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/21/2019
Device Model NumberG48407
Device Catalogue NumberTFFB-24-82-ZT
Device Lot Number8427489
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/21/2020
Supplement Date Received by Manufacturer03/18/2020
05/11/2020
07/22/2020
07/23/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date03/19/2020
05/14/2020
07/22/2020
08/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10
Outcome Attributed to Adverse Event Required Intervention;